Alert archive / Utah / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 50, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 2, 2004, 3:05 PM MDT for Box Elder County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 3:05 PM MDT (21:05 UTC)
- Expired
- Aug 2, 2004, 3:45 PM MDT
- In force
- 40 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 100 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2045 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 022105 SVRSLC UTC003-022145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 303 PM MDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BOX ELDER COUNTY IN UTAH * UNTIL 345 PM MDT * AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 29 MILES SOUTHWEST OF PARK VALLEY...OR ABOUT 55 MILES NORTH OF WENDOVER...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... OVER PARK VALLEY AT 345 PM MDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 4148 11385 4149 11335 4196 11280 4195 11375 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:00 PM MDT, 5 minutes earlier.
Area forecast discussion, Aug 2, 3:00 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 300 PM MDT MON AUG 2 2004 .SYNOPSIS...A MOIST SOUTHERLY FLOW WILL REMAIN OVER THE AREA THROUGH TONIGHT. A DRIER SOUTHWEST FLOW IS EXPECTED TUESDAY FOR THE NORTHERN HALF OF THE FORECAST AREA WITH MOISTURE REMAINING OVER THE SOUTHERN PORTION. && .DISCUSSION...AN UPPER LEVEL SHORT WAVE OVER NORTHEAST NEVADA ALONG WITH 50 KT JET MAX DRIVING A BAND OF STRONG TO LOCALLY SEVERE THUNDERSTORMS CROSSING NORTHERN UTAH AT THIS TIME. SPS ISSUED A WATCH UNTIL 9 PM MDT. THESE STORMS WILL BEGIN TO DECREASE THIS EVENING AS THEY MOVE ACROSS THE HIGHER MOUNTAINS AND LOSE THE DAYTIME SURFACE HEATING. ANOTHER BAND OF THUNDERSTORMS DEVELOPING OVER NORTHERN NEVADA WITH A WEAKER UPPER LEVEL FEATURE THERE. THIS WILL CLIP ACROSS EXTREME NORTHERN UTAH OVERNIGHT KEEPING ACTIVITY GOING THERE. ELSEWHERE EXPECT MOST THE CONVECTION TO DIE OFF WITH THE DAYTIME HEATING. FOR TUESDAY...DRIER AND MORE STABLE AIR MOVES INTO NORTHWESTERN UTAH. THE 12Z ETA INDICATED MORE DRYING EVEN ACROSS CENTRAL AND ALL OF NORTHERN UTAH...HOWEVER THE 18Z ETA HAS TRENDED TOWARDS KEEPING MORE MOISTURE AND INSTABILITY IN PLACE IN ALL BUT THE NORTHWEST DESERTS. WILL GO WITH THIS IDEA AS IT IS GENERALLY SUPPORTED BY THE 12Z GFS. SO WILL HAVE LOW POPS ALL ZONES EXCEPT NORTH OF I-80 TUESDAY. BEST CHANCES OF PRECIP IN SOUTHERN MOUNTAINS AS BEST MOISTURE AND INSTABILITY REMAIN THERE. ON WEDNESDAY AFTERNOON THROUGH THURSDAY ANOTHER SURGE OF MOISTURE AND INSTABILITY PROGGED TO MOVE NORTH INTO MAINLY THE SOUTHERN AND EASTERN PORTIONS OF THE CWA AROUND THE FOUR CORNERS HIGH. THEN THE MODELS INSIST ON MORE WESTERLY FLOW SLOWLY DRYING OUT THE AIRMASS FRIDAY THROUGH THE COMING WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...SEVERE THUNDERSTORM WATCH FOR NORTH-CENTRAL UTAH UNTIL 03Z. WY...SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHWEST UINTA COUNTY UNTIL 03Z. ID...SEVERE THUNDERSTORM WATCH FOR BEAR LAKE AND FRANKLIN COUNTY UNTIL 03Z. && BRENCHLEY
Hazardous weather outlook, Aug 2, 2:35 PM MDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 235 PM MDT MON AUG 2 2004 UTZ001>021-WYZ021-031300- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY- CENTRAL AND SOUTHWEST MOUNTAINS- GLEN CANYON RECREATION AREA/LAKE POWELL- GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT- SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK- WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH- WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS- WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 235 PM MDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF NORTHERN UTAH UNTIL 9 PM TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE NORTH-CENTRAL PORTION OF UTAH. THESE STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN...LARGE HAIL...AND DAMAGING WIND GUSTS. ISOLATED INCIDENTS OF FLASH FLOODING ARE ALSO POSSIBLE IN SOUTHERN UTAH...ESPECIALLY ACROSS SOUTHEAST UTAH WHERE ATMOSPHERIC MOISTURE AMOUNTS ARE GREATEST. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 2, 2:18 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
218 PM MDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND GST 15 SW DUGWAY 40.08N 112.95W
08/02/2004 60 MPH TOOELE UT MESONET
CAMELBACK MOUNTAIN
&&
DBLocal storm report, Aug 2, 2:41 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
241 PM MDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST DUGWAY 40.23N 112.75W
08/02/2004 63 MPH TOOELE UT TRAINED SPOTTER
&&
DBThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 2:07 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 38 min |
| Aug 2, 2:09 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 36 min |
| Aug 2, 2:13 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 47 min |
| Aug 2, 3:37 PM MDT | Flash Flood Warning | SLC | Garfield, Iron | 113 min |
| Aug 2, 3:55 PM MDT | Flash Flood Warning | SLC | Davis | 2 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.